All About Benzodiazepine Withdrawal

Some benzodiazepines are widely and successfully used as a short-term treatment in certain settings such as in hospitals as pre-medication before operations, for nervous patients before a dental procedure, and in the treatment of some forms of epilepsy and movement disorders. They are also used in the management of alcohol withdrawal as they work to alleviate delirium tremens.

While many doctors are aware of the dependency and withdrawal issues related to their long-term use, others are still limited in knowledge and may consequently give substandard care, often putting their patients' safety at risk. If you want to get more information about benzodiazepine addiction visit https://stepstogether.co.uk/drugs/benzodiazepine/.

The following are useful points to be considered when withdrawing a patient from a benzodiazepine:

Symptoms

When taken long-term (more than four weeks), the patient can become dependent on the drug and may experience withdrawal symptoms when it is discontinued. This withdrawal experience is unique and symptoms vary according to individual. 

Common physical symptoms include profuse sweating, headaches, nausea, dizziness, gastric disturbances, palpitations, chills, muscle pain, twitches, spasms, and tremors. 

Cold-Turkey

A patient should never be advised to discontinue taking a benzodiazepine abruptly. "Then stop taking it" was the reply of a well-intentioned doctor when I expressed my concern that the drug had lost its efficacy. 

Fortunately, you found the Ashton Manual online (see link below) which recommended a slow taper using diazepam – because of its longer elimination half-life – and was able to successfully wean off.